The woman on the other end of the phone was frantic. Her father, who lived in another city, had not been feeling well and so she had come for a visit. His kitchen counter looked like a drugstore – bottles and blister packs of medications from various physicians and pharmacies. It turned out that his stomach had been upset (a side affect of a prescription) so he took an over the counter liquid antacid, which coated his stomach, prevented the absorption of his other medications and actually made his upset stomach even worse.
Taking many medications at the same time is called polypharmacy. Since aging affects how the body handles medications and because they take more medications than younger people, elderly patients are particularly susceptible to issues caused by polypharmacy. I recently read that in the United States, people over 65 make up approximately 13% of the population but use about 30% of all prescriptions written. At any given time, an elderly patient takes, on average, four or five prescription drugs and two over-the-counter (OTC) medications. According to the Centers for Disease Control, over 100,000 seniors find their way to the emergency room because of drug reactions or interactions.
I am not denying that the availability of a broad range of medications for a wide variety of conditions has helped many. However, this has also resulted in both overuse and at times, inappropriate use of prescription medications. Also, many drugs that were once available only by prescription can now be purchased over the counter and complementary and alternative medicines are becoming increasingly popular. Just watch the television commercials. What nobody mentions is that sometimes prescriptions and herbal medicines do not work well together and you can wind up with something worse than the reason you were originally taking them for.
A person over 65 is more likely to have several chronic conditions, and take medication for each of them. A client of mine had been seeing her primary care physician for congestive heart failure as well as a cardiologist, pulmonologist and allergist. When she developed some other symptoms, referrals to a neurologist, rheumatologist, orthopedist, and ear nose and throat specialist followed. Each prescribed an additional medication or adjusted the dose of an existing drug without considering whether or not the symptoms she presented with were the side effects of the combination of medications she was taking. Aging changes in body weight, fluid levels, and kidney and liver function all affect the way the body absorbs medications. Changes in vision and hearing, as well as memory issues, can also have an effect on how people take their medications. If someone cannot afford their medications, they don’t take them at all.
People may get their medications from more than one pharmacy, and each pharmacy checks for potential problems only on those medications that the pharmacist knows, according to their own records, the patient is, or is supposed to be, taking. Since many older individuals do not take their medications as instructed, drug-related problems are less likely to occur when one health care professional monitors the patient's medication regimen. Living alone increases the risk. Transitions between home, hospital, skilled nursing or other residential environments also increase risk.
The "brown bag" method can be very helpful in reconciling medications. Bring all medications, including prescription and over the counter drugs, topical preparations, herbal products, vitamins, and other supplements, with you to the pharmacy, hospital or office visit. Use only one pharmacy and ask both the pharmacist and the doctor to provide written instructions. Make sure old medications are discarded. Make sure all containers are clearly labeled. Simplify the directions for an older person – saying three times a day is not clear enough, nor is telling an older person to take their meds with breakfast, lunch and dinner. If they skip a meal, often the meds are skipped as well. A calendar, diary or pill counter/dispenser can also be helpful.